[Skip to Content]
[Skip to Content Landing]
Article
September 1990

Subconjunctival 5-Fluorouracil-Induced Transient Striate Melanokeratosis

Author Affiliations

Philadelphia, Pa

Arch Ophthalmol. 1990;108(9):1210. doi:10.1001/archopht.1990.01070110026008
Abstract

To the Editor.  —5-Fluorouracil injected subconjunctivally in conjunction with trabeculectomy has been associated with a variety of ocular toxic effects. We have recently observed five cases of transient striate melanokeratosis following the subconjunctival injection of 5-fluorouracil after trabeculectomy (Figure).The ages of the five patients ranged from 29 to 78 years; four patients were black and one was white. All patients received a total of eight subconjunctival injections of 2.5 mg of 5-fluorouracil given on postoperative days 1, 2, 3, 4, 6, 8, 10, and 13. Two of the five patients developed corneal epithelial defects approximately 2 weeks after surgery. The epithelial defects healed completely within 1 week. The remaining three patients developed diffuse superficial punctate keratopathy in the immediate postoperative period that resolved within 3 weeks.The striate melanokeratosis was first observed 3 to 4 weeks after surgery in all patients. The pigmented epithelial lines slowly resolved over 2

First Page Preview View Large
First page PDF preview
First page PDF preview
×